Michigan, 2018

Winter Storm in Michigan, March 1, 2018

March 1, 2018 · NWS DTX · 5 events in 5 counties and zones

A strengthening low pressure system moved up across the Ohio valley, bringing an area of heavy, wet snow to the Detroit Metro Area. The onset of precipitation was rain before it quickly changed over to all snow by the early afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strengthening low pressure system moved up across the Ohio valley, bringing an area of heavy, wet snow to the Detroit Metro Area. The onset of precipitation was rain before it quickly changed over to all snow by the early afternoon. Snowfall rates reached 1-2 per hour. Snowfall totals in the Detroit Metro Area reached 4 to 8 inches, with the highest snowfall totals coincided with higher elevation across Oakland and Livingston counties. The heavy wet snowfall brought down numerous branches and wires across the Detroit Metro Area leaving over 100,000 homes and businesses without power. Here are a few of the higher snowfall reports received:

White Lake (NWS) 8.4 inches. |Brighton 8.0 inches.|Ann Arbor 7.9 inches.|Shelby Township 5.1 inches. |Romulus (DTW) 5.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 1, 11:03 AM EST, 57 minutes earlier.

Area forecast discussion, Mar 1, 11:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1103 AM EST Thu Mar 1 2018

.UPDATE...

A mid morning rain to snow transition is underway along and north of
the M-59 corridor. This is an extension of a further transition to
all snow toward the Lansing area. These observations are helping to
shape details on the timing of a NW to SE transition across the rest
of SE Michigan and refinement of accumulation during the afternoon.

Radar trends match up pretty well with the most recent model
guidance that brings the northern edge of precipitation up to about
the I-69 corridor during the afternoon. Additional precipitation is
expected to be all snow from there south through the northern Detroit
suburbs. Warm ground and single digit snow ratio will limit
accumulation initially in this area. A gradual intensity increase is
then likely to produce up to 3 inches of accumulation from 11 AM to 5
PM, mainly on unpaved surfaces. Locally higher amounts are possible
in the higher elevations of Livingston and Oakland counties. The
rain/snow transition will then dip southward into Washtenaw county
during the early afternoon, and through the rest of SE Michigan mid
to late afternoon, lastly in the Monroe area. Slushy accumulation
less than 2 inches is likely in these areas, closer to 2 inches
Washtenaw and Lenawee and less toward Detroit and Monroe.

Phase 2 of the event is expected to be the flare-up of deformation
over the region during late afternoon and early evening. This is when
snow will make a northward surge into the Thumb counties of the
advisory area and continue adding to totals in the warning area and
southern advisory area. This process remains capable of impressive
snowfall rate and rapid accumulation during late afternoon through
mid evening.

Overall, forecast adjustments with this update will rearrange
accumulation to match up with the latest rain/snow transition trend
while maintaining storm totals. No adjustments to the headlines will
be made until possibly the 4 PM forecast issuance as the evening
commute will be strongly impacted.

&&

.PREV DISCUSSION...
Issued at 644 AM EST Thu Mar 1 2018

AVIATION...

Extensive area of precipitation set to expand across southeast
Michigan today, north of strengthening low pressure tracking through
the Ohio valley. Precipitation will begin as plain rain, but expect
a progressive transition to a mix and then snow from PTK northward
through early afternoon given the existing marginal thermal profile.
Slightly warmer early day temperatures will support a longer duration
of plain rain across the Detroit corridor, before shifting to snow
by late afternoon. Potential for a period of LIFR conditions in
heavy, wet snow at all terminals, but with higher likelihood at
FNT/PTK this afternoon and evening. Gusty northerly conditions
through the event, peaking in the 25 knot range. Snowfall tapers
off 03z-06z, leaving a lingering lower stratus for the latter half of
the night.

For DTW...Precipitation type expected to hold as plain rain through
the first half of the day. The intensity of the rain will increase
into early afternoon. A transition toward heavy wet snow is most
likely during the late afternoon and early evening hours /22z- 02z/.
Potential for a period of LIFR conditions with visibility at/below
1/2 mile during this time. The intensity of the snow is expected to
decrease after 02Z, with it ending shortly after Midnight. Peak
snowfall intensity in excess of a half inch per hour are possible.

/DTW THRESHOLD PROBABILITIES...

* High in ceilings at or below 5000 ft through tonight.

* High for ptype as rain through 19z. Medium for a mix of rain and
  snow 19z-22z. High in precip type being all snow after 23z.

* Low for visibility dropping to 1/4 mile in falling snow late
  afternoon and evening.

PREV DISCUSSION...
Issued at 345 AM EST Thu Mar 1 2018

DISCUSSION...

NEAR TERM / TODAY THROUGH TONIGHT

WINTER STORM WARNINGS AND ADVISORIES NOW IN EFFECT FOR MUCH OF
SOUTHEAST MICHIGAN TODAY INTO TONIGHT...

As of 345 AM EST...The challenging forecast regarding the low
pressure system set to impact southeast Michigan today is finally
coming into better focus, although uncertainty still exists.
However, increasing forecast confidence coupled with potential
significant impacts for the evening commute has warranted the
issuance of a Winter Storm Warning for Livingston and Oakland
counties, with a Winter Weather Advisory in effect for the rest of
southeast Michigan excluding Midland, Bay, and Huron counties at
this time.

Latest water vapor imagery reveals a strongly dynamic system taking
shape across the Ohio/Tennessee River Valleys early this morning, as
1005 hPa low pressure continues to track northeastward near the I-70
corridor. Strong moisture transport along the lingering cold front
boundary that slowly moved south overnight will allow copious
amounts of moisture to move into the region. Specific humidities in
the lowest levels with this system will be quite robust, with 5+
g/kg pushing into southwest Lower Michigan, with 2-4 g/kg reaching
southeast Michigan. Further adding to the moisture transport,
consisting of a significant Gulf of Mexico component, is an
impressive upper-level jet (170 kt) moving overhead, with southeast
Michigan increasingly located in the right entrance region as we
head through the morning hours. As a result, increasing QG lift and
isentropic ascent will lead to widespread rain developing from
southwest to northeast this morning. Latest timing is roughly 4-7am
for precip onset.

As the morning progresses, the deepening low will interact with fast-
moving northern stream energy diving southeast from the upper
Midwest. Increasingly confluent flow in the low-levels will help to
develop strong FGEN forcing across lower Michigan, which will lead
to enhanced precipitation rates, with rainfall being locally heavy
at times from the M-59 corridor and points south. Further north,
especially across the northern Thumb and northern Saginaw Valley,
QPF amounts and rain chances will be hampered by the FGEN band,
which may rob the transport of higher specific humidity air across
these areas. Placement of this band looks to be from a line
extending from Lansing to Pontiac.

Later this morning and into the early afternoon, rain will begin to
transition to snow, with a complex scenario setting up. Surface
temperatures will be in the mid to upper 30s across most areas
except towards the Ohio border where high temperatures look to peak
around 40. With the heavier precip rates ongoing, coupled with the
maximized FGEN lift in the low-levels, diabatic cooling processes
look to be a significant factor in the cooling of the boundary
layer, as wet bulbing quickly lowers surface temperatures the
critical few degrees to promote a transition to snow. Adding
confidence in this scenario will be strong dynamical cooling also
taking place as phasing begins to occur between the approaching
northern stream PV energy and southern stream energy. This will
allow the low to continue deepening to 992-994 hPa as it reaches the
Youngstown area by 00z. The ageostrophic response will allow for an
enhanced easterly U-component to the wind as depicted in
standardized anomaly data, which will strengthen the northeasterly
flow in place, especially below 800 hPa. An increasing negative tilt
to the northern stream trough will also aid in wrapping the system's
cold conveyer belt into the region. Latest water vapor analysis
reveals stronger energy with the northern stream wave, which may
intensify the system further than current model projections.

Timing for the rain to snow transition looks to occur roughly
between 10am-2pm for the M-59 corridor and points north, with the
diabatic cooling leading to a slightly earlier transition time for
these areas. Further south of the glacial ridge towards the Detroit
metro and points south, transition to snow looks to occur roughly in
the 2-5pm as a warmer boundary layer lingers just a bit longer. This
timing may still be better refined this morning as observational
trends are analyzed. Once the transition is complete (there may be 1-
2 hour periods early in the transition phase where precip is
rain/snow then snow, possibly briefly back to rain, then finally
snow), snow looks to be heavy at times with maximized mesoscale
forcing in place coupled with increasing deformation aloft. Heaviest
snow rates look to peak mid afternoon through early evening and
could be in excess of an inch per hour in spots. All areas look to
fully change over to snow by 00z, with continued accumulations
through roughly midnight as deformation forcing swings through. Will
have to watch closely where the pivot point occurs as additional
banding could lead to higher snow totals north or south.

With the plentiful moisture in place and near to slightly above
freezing surface temperatures, the density of the snow will be
wetter than usual, but taking on drier characteristics after 00z as
colder air filters in. Despite the lower snow ratios, model guidance
is in fairly good agreement with overall QPF amounts, which will
range from 0.25-0.75 of an inch I-69 corridor north, with a swath of
1-1.5 inches from the M-59 corridor south. The bulk of the QPF will
be spent on rain, especially for southern locations, but there will
still be plenty to work with for moderate to heavy snowfall
accumulations.

Latest thinking is for 5-9 inches of snow in Livingston and Oakland
counties, perhaps reaching into portions of southern Shiawassee and
Genesee counties or northern Washtenaw and Wayne counties. Elsewhere
in the advisory area, 3-6 inches is in play. Will need to closely
monitor hi-res guidance through the morning though, as there are
signals for even heavier QPF amounts (e.g. RAP in excess of 1.5
inches), which could lead to significantly higher totals than
currently forecast. There remains uncertainty in these snow totals,
and they may still be refined as mesoscale feature placement is
better defined. Regardless, accumulating snowfall that will impact
the evening commute will occur, with the potential for significant
amounts somewhere in the vicinity of the M-59 corridor. Further
expansion of the warning may be needed later today depending on the
mesoscale factors mentioned above.

SHORT TERM / FRIDAY THROUGH SUNDAY NIGHT

Friday will begin the start of a tranquil period of weather
continuing through the weekend as high pressure and upper-level
ridging build across the region. An increasingly amplified pattern
aloft will allow the ridging to strengthen as the weekend
progresses, and with plenty of dry air in place through the column,
little cloud cover will occur throughout the period. Temperatures
will trend towards normal, with highs ranging from the mid 30s to
low 40s and lows generally in the 20s.

LONG TERM / MONDAY THROUGH WEDNESDAY

Inbound Pacific energy will allow for longwave troughing across the
intermountain West to amplify Sunday and into Monday, spawning lee
cyclogenesis in the central Plains. This low pressure system will
track northeast towards the region late Monday into Monday night,
with a cold front crossing Monday night. Rain should start at the
onset, but colder air filtering in from the north will allow for a
transition to snow as the system stalls and a cutoff low develops.
This system looks to linger near the region through the middle of
next week with scattered rain/snow showers. Temperatures will
continue to remain around normal for early March.

MARINE...

Low pressure system will strengthen as it tracks across the Ohio
valley. This will bring a corresponding increase in northeast winds
throughout the central great lakes north of this system. Latest
forecast information suggests gusts will largely remain below gales
over Lake Huron. This will preclude an upgrade to warning conditions
across this corridor. Substantial wave growth will occur across the
western Lake Huron basin and into the nearshore waters given
prolonged onshore flow and favorable fetch. This will lead to an
extended period of small craft advisory conditions for high waves.
Moderate northerly winds will continue through Friday as the
gradient only slowly relaxes with the departure of this system.
Lighter winds heading into the weekend as high pressure takes
control.

HYDROLOGY...

A low pressure system will track through the Ohio Valley today
bringing the next opportunity for widespread precipitation to the
region. This precipitation will start as rain this morning before
transitioning to a rain/snow mix and eventually all snow during the
afternoon and evening hours. The highest liquid equivalent
precipitation amounts are expected south of the M-59 corridor where
up to 1.5 inches can be expected. Amounts north of this corridor
then decrease with northward extent, generally within the
25 to 1 inch range. Runoff from this precipitation may either slow
the fall of river levels or bring some renewed minor flooding. In
addition, some minor flooding of poor drainage, low lying and other
typically prone locations across the urban corridor will be
possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Winter Weather Advisory until 4 AM EST Friday for MIZ075-076-082-
     083.

     Winter Weather Advisory until 4 AM EST Friday for MIZ053>055-
     060>063-070.

     Winter Storm Warning until 4 AM EST Friday for MIZ068-069.

Lake Huron...Small Craft Advisory until 4 PM EST Friday for LHZ421-441>443.

Lake St Clair...NONE.

Michigan waters of Lake Erie...Gale Warning from 4 PM this afternoon to 4 AM EST Friday for LEZ444.

&&

UPDATE.......BT
AVIATION.....MR
DISCUSSION...IRL
MARINE.......MR
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 1, 11:43 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1143 AM EST Thu Mar 1 2018

MIZ068-069-021645-
Livingston-Oakland-
1143 AM EST Thu Mar 1 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter storm warning is in effect. See the latest winter weather
headlines for for detail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ083-021645-
Monroe-
1143 AM EST Thu Mar 1 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory and a lakeshore flood advisory are in
effect. See the altest winter weather and coastal flood headlines for
detail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ053>055-060>063-070-075-076-082-021645-
Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Macomb-
Washtenaw-Wayne-Lenawee-
1143 AM EST Thu Mar 1 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect. See the latest winter weather
headlines for detail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-021645-
Midland-Bay-Huron-
1143 AM EST Thu Mar 1 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Accumulating snowfall of 1-3 inches is forecast today into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-021645-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1143 AM EST Thu Mar 1 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Gale warnings and small craft advisories are in effect. See the
forecast for detail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories are in effect. See the forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

JVC

In the hours before

Special weather statement, Mar 1, 9:25 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
925 AM EST Thu Mar 1 2018

MIZ063-068>070-075-076-082-083-011645-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, Detroit, Adrian, and Monroe
925 AM EST Thu Mar 1 2018

...WINTER WEATHER ADVISORY IS IN EFFECT TODAY...
...WINTER STORM WARNING OAKLAND AND LIVINGSTON COUNTIES...

WEATHER...

 * Moderate rain will become mixed with snow during late morning
   along the M-59 corridor counties.

 * Moderate to locally heavy rain will occur to the south through
   the Detroit Metro area to the Ohio border.

 * Air temperatures will hover in the mid 30s through the morning.

IMPACTS...

 * Mixed rain and snow is expected to produce mainly wet roads
   through the morning with some accumulation toward noon along
   and north of M-59.

 * Ponding of water on area roads and briefly limited visibility
   is expected across the Detroit Metro area.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for the
   variable driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

MIZ053>055-060>062-011645-
Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Including the cities of Saginaw, Caro, Sandusky, Owosso, Flint,
and Lapeer
925 AM EST Thu Mar 1 2018

...WINTER WEATHER ADVISORY IS IN EFFECT TODAY...

WEATHER...

 * A light mix of rain and snow is expected during the morning,
   mainly along and south of the I-69 corridor.

 * Air temperatures will hover in the mid 30s through the morning.

IMPACTS...

 * Mixed rain and snow is expected to produce mainly wet roads
   through late morning with some accumulation beginning around
   noon.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for the
   variable driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Washtenaw

When
March 1, 12:00 PM EST to 9:00 PM EST
Where
Washtenaw forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 1, 12:00 PM EST to 9:00 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
March 1, 12:00 PM EST to 9:00 PM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Winter Storm, Oakland

When
March 1, 12:00 PM EST to 9:00 PM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Winter Storm, Macomb

When
March 1, 12:00 PM EST to 9:00 PM EST
Where
Macomb forecast zone
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744090, 744091, 744092, 744093, 744094.